Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
May 12, 2004
Hyperglycemia and DKA, Insulin
Question from Hungary:
My doctor said it is highly important to inject the Lantus at the same hour every day, but could not come up with any reason for that. What is the significance of injecting at one exact hour? I experience the dawn phenomenon. I am taking nine units of Regular at 6:30 p.m., and 11 units of Lantus before bedtime, which is 11 p.m. I eat a quick carbohydrate at bedtime. Somehow, I keep waking up with my blood sugar between 300 to 350 mg/dl [16.7 to 19.4 mmol/L], but I am not sure whether it's because of eating at bedtime with not enough insulin backup, having a hypoglycemic reaction at night or not giving enough insulin to protect me from the dawn phenomenon. What do you think could be causing this? If I inject more Lantus at night to cover the dawn phenomenon, I have hypoglycemic reactions at night. If I inject less, I experience the dawn phenomenon. Is there any other way to handle the dawn phenomenon?
I would attempt to try and get additional information. For instance, if you could measure your sugars at bedtime, 3 a.m., and when you wake, you would have enough information to determine what to do. Short of giving yourself too much Lantus with lows at night, consider adding a small dose of NPH insulin at bedtime. This would have to be in addition to the Lantus. However, the benefit would be having the insulin work at the time you awake and a lack of an effect later at night the next day. Please speak to your physician about this.